OHSU Researchers Identify Ocular Side Effects of Commonly Prescribed Drugs for Osteoporosis

03/20/03    Portland, Ore.

Drug-induced eye inflammation can cause vision loss, blindness if not caught early enough

Drugs commonly prescribed to osteoporosis and cancer patients may also cause serious ocular side effects in some cases. That's the conclusion of a study published today by scientists at the Oregon Health & Science University Casey Eye Institute. This research is expected to alert physicians to monitor patients for eye problems not previously associated with the drug. The announcement may also help physicians identify problems earlier, therefore preventing long-term sight damage. Finally, this finding may prompt drug companies to update their product labeling, forewarning physicians and users.

The research, which is printed in the March 20 edition of the New England Journal of Medicine, details how two medications in a class of drugs called bisphosphonates can cause inflammation in several regions of the eye in some patients. Bisphosphonates are used to increase bone density. Loss of bone density is often caused by osteoporosis. Lung, breast or prostate cancer that has spread (metastasized) to the bones can also cause a reduction in bone density. In cancer patients, bisphosphonates are normally provided in conjunction with chemotherapy or other anticancer treatments.

"While these side effects are rare and do not occur in most patients, we consider this a major finding due to the fact that some types of eye inflammation such as scleritis, can cause vision loss or even blindness if gone untreated," explained Frederick Fraunfelder, M.D., an assistant professor of ophthalmology in the OHSU School of Medicine. "The good news for patients is that when caught early, the inflammation can be treated. It's also important to note that the inflammation will dissipate naturally by discontinuation of the medication."

Fraunfelder and his colleagues made this discovery by tracking 314 patients who were prescribed bisphosphonates and also reported eye problems. The cases were located by reviewing thousands of cases where patients were prescribed bisphosphanates. The vast majority of these patients did not suffer serious side effects.

"Of those patients who suffered side effects, almost 100 reported blurred vision while taking the medication," explained Fraunfelder. "Problems reported in other patients included pain and swelling."

Some of the patients in the study are listed in the National Registry of Drug-Induced Ocular Side Effects, a database tracked and updated by the Casey Eye Institute. Physicians worldwide use this reference. An additional database of patient information was provided by the World Health Organization.

This research was funded by Research to Prevent Blindness, a voluntary organization in support of eye research.